View Full Version : Depression affecting Ritalin


xwonderingx
10-21-10, 03:37 AM
I'll start by saying that I dislike ritalin. Immensely. I need it but I take hating it.... I can get pretty lax about taking it, so I can safely say that the effects I've noticed are to do with the drug, not anything else.

When I'm depressed ritalin slows my thinking right down. I hate it especially for this.... it feels like I am unable to think, like I've lost everything that I am. For this reason, I usually don't take it when I'm depressed, only when I'm having trouble with my thoughts and want to stop thinking for a while (the prescribed dose is enough to have this effect). When I'm not taking it I seem to be thinking normally, or as normally as I know.

However, when I'm not depressed it has quite a different effect. Without it I can't stop my mind wondering off, but when I take it my mind still races, sometimes too fast for me to keep up. I'm on task, but sometimes so fast it's confusing (I noticed this the other day whilst studying - I was reading too fast to take it in properly and thinking too fast to write without missing words or parts of words).

I just wondered if anyone else has seen two quite different effects when they're depressed or otherwise. I know ritalin can have an effect on depression but I've never heard about it being the other way around. Can anyone relate?

jadamgo
10-25-10, 03:41 PM
Are you sure you aren't taking too much ritalin?

I think many people are familiar with what you're talking about -- I've noticed that it's often harder to pull myself out of a funk when on ritalin than when off it. My guess is that since ritalin often causes a bit of obsessionality and compulsivity, it's harder to get yourself to stop ruminating on depressing things when you're on ritalin than when you're off it.

Of course, this doesn't rule out the possibility that ritalin has a direct chemical depressant effect on an already-depressed brain, but not on non-depressed brains.

I would suggest that you try taking a lower dose of ritalin when depressed (and probably when not depressed too) and use another ADHD treatment to pick up the slack in terms of symptom control. There are several options for this. You could try Wellbutrin, which helps many people with depression and with ADHD symptoms too.

Or you could use nootropic supplements/drugs. Piracetam and the other -racetam chemicals improve mental function, especially in terms of thinking clearly. They're good at dispelling that feeling of "mental fog" for many people. I'm not aware of studies on piracetam in adults with ADHD, but there's been some research on children with ADHD. It showed that piracetam doses equivalent to about 3-6 grams in adults showed clear improvement in the symptoms. That's consistent with the dose that many people take to improve their cognition -- though some people are sensitive to piracetam and may uses doses under a gram (such as 400mg or 800mg).

Pyritinol and sulbutiamine are B-vitamin derivatives that have been altered to pass through the blood-brain barrier, and they improve mental alertness, concentration, and sometimes mood. Sulbutiamine is more likely to help with mood and alertness, and pyritinol is more likely to help with concentration and thinking clearly. You could try either or both.

mpw123
11-10-10, 12:15 AM
I find that ritalin doesn't work as well when I'm depressed. When I'm not depressed 10mg is enough. When I am depressed 10mg doesn't do anything and I need to take 20mg doses for it to work.

miko
11-11-10, 06:57 AM
I tried the Ritalin alone and it's not working for my hyperactivity, only a little with my poor concetration. But now I'm taking fluvoxamine (50 mg) for 9 days and today I took 5 mg of ritalin and now I feel calmness and peace...This may confirm my thesis that when we have low serotonin, dopamine drugs may not work, or work poorly. Fluvoxamine alone improves mood a little but worse my hyperactivity. So If you tried ritalin or another dopamine drug for your hyperactivity and it's not working - try add some serotonin drug (like SSRI).

nova2012
11-11-10, 01:21 PM
I know for me, I'm not sure if I was clinically depressed at the time--maybe mildly so, but it's hard to compare to now, where I have pretty severe/atypical depression at times--but Adderall (I know, not Ritalin) really did a number on me. The morning after taking it for the second day in my life, my mood was quite unstable and I'd say I fell into a full-fledged chemical depression. I don't think I'd take a stimulant again until my depression/mood is under control--as someone else said, it can indeed induce a hyperfocus/ruminative state about whatever bad's going on in your life, and I think that's what it did for me.

ADD_4_Life
11-19-10, 06:26 PM
Ritalin makes my depression move to the background.

I havnt been on it for long so I havnt made the "break" out of depression. Out of 11 antidepressants (3 tricyclics) and benzos stimulants are the only thing that worked. Im ADD-I and do no experience slowed thoughts that you say, but I am v.depressed ADD-I and find my depression much more manageable with stimulants.

SSRI's were like sugar pills, years of taking them did nothing, then first dose of stimulants, hooray.

My possibly guess/random hypothesis, when I first used dex I wasnt depressed but the crash made me depressed. Now the crash is a little bit of anxiety tension but its no problem anymore. ive probably hardened or become somewhat immune.

Dont know if it will be the same, just my experience.

Conor01
07-11-11, 04:46 AM
Depression is the leading cause of failure for many people and it has been noted that there are many people around the world suffering from it. So, if you are planning to opt for a psychologist then the best option you have is to look for them online.

gerwin
07-11-11, 05:17 AM
I am taking anti-depressants and Ritalin, my days are a lot happier.
the negative train doesn't leave the station, all the other thoughts do.
after taking the antidepressants i've noticed a great change in Ritalin and it's behavior.
i feel better and it's harder for others to change my mood to the negative.

so maybe talk about it with your doc